I've never really suffered from depression or anxiety but I started feeling anxious about a month ago and it's been getting steadily worse. I went to a doctor almost two weeks ago after I went to the ER for a panic attack. I'm a 25 year old college student, and I was studying for an exam when my chest started getting tight and I couldn't breathe. I really thought I was having a heart attack, they gave me 1ml of Ativan intravenously and that put me to sleep about 45 minutes later. The doctor at the clinic started me on lexapro, which I was really hopeful about but it's been almost 2 weeks and it's done nothing. I can't sleep, my legs shake and twitch, my chest hurts all the time, my throat closes up, I pick at my skin, tear up, and I'm incredibly irritable all the time. I've been missing classes because the thought of going just makes me freak out, which then makes me angry because I really do want to go to class but I feel like I literally can't. The doctor said she would call to see how things were going but she hadn't. I've tried calling her for the past 3 days but every time she's not in. I can't afford to go back to the ER. Please if anyone has any advice on how to cope with anxiety or how to find immediate treatment please let me know.
Dasattlae2173; First my friend sounds like they did not tell you much about the Lexapro the way it works is the first 2 weeks which you are past now is the hardest part of taking it. even the effects that you are taking it forgets worse for the first 2 weeks then those start to go away Then from that point on things get to feeling better slowly in the next few weeks as far as all of those symptoms you have been having. then in the next 3 to 4 weeks, you should start to feel much better it takes a total of 6 to 8 weeks to reach the full blood level of this medication and where you start to feel more like yourself. TRY to stay positive this is more common than you could even think. oh also try and take the Lexapro as the doctor said and about the same time each day. It makes you level out better and just try simple little things to get yourself back to normal this is in no way your fault. this just happens and is one of the most common problems we have as humans.
Anyway, you should start to feel better anytime. Also, do you have a medical clinic at your school where you can talk with a nurse or other practitioner? they can come in handy if you need to chat with anyone. hope this does help you some you well be fine hopefully very soon. Chuck1957
Hi Daasattlae2173 Their is no quick fix for these anxiety and panic attacks plus most ssri can take 4 to 6 weeks to settle in your body to help. Try to tell yourself this will all pass and stay positive. I have been on Benzos and SRRI for many years and they are really hard to come off of them. Try exercising and deep breathing. Sleep is really essential. There are many good topics on this website than can help just keep reading what other people have done. Google Lexapro and get all the facts or talk to your pharmacist about it. Try and contact your Doctor. I wish you all the luck. You will make it if you stay positive and say i can beat this. Sincerely Caravan3565
Hi, Dassatlae! First of all, it generally takes 4-6 weeks for Lexapro to become fully effective ~ and it IS very effective for most people. But you need something that can act fast and get you through the initilization period.
Do you have a family doctor or school health program? Another option might be a mental health clinic many of whom have a sliding scale payment plan.
Benzodiazipines such as Xanax or Ativan work quickly but could make you drowsy and carry the risk of addiction. Buspar is a medication designed to combat anxiety ans is very effective and relatively free of side effects.
I wish you the best of luck with this and hope you are feeling better very soon.
Best regards, Wildcat
You have some really great responses here. With lexapro it may feel worse before it gets better. The only piece I can add to these responses are self-care. They are our first protection and treatment for general well being. Try a simple two minute meditation. I personally like F-that an Honest Meditation by Jason Headley (Youtube). Stay social, yoga, brain food, and exercise. If you live on dorm, you may find a support group and individual psychotherapy is always a plus. Initially, the idea is to occupy the brain with all the feel goods so, anxiety has little room. All of those behaviors communicate to the brain "all is well," so to speak. Although many frown against it, I believe during the onboarding weeks of antidepressant therapy a fast-acting anti-anxiety is necessary. It does not have to be a benzo (they work best), but something that works quickly.
Please know, this does get better with time. You can do this no matter how hopeless it may feel. People in this forum are here to support you. We've all been there and some of us are right where you are now. If you cannot reach you Dr, call the pharmacist and have them fax a medication request to your Dr for a benzo. That will get your Doctor's attention! Hang in there, we're pulling for you!
- Lexapro Information for Consumers
- Lexapro Information for Healthcare Professionals (includes dosage details)
- Side Effects of Lexapro (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 4 Jul 2010 • 2 answers
Posted 21 Oct 2011 • 2 answers
Posted 12 Dec 2015 • 2 answers
Posted 19 Jan 2017 • 5 answers
Posted 19 Jan 2017 • 2 answers